Alert archive / Georgia / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 312, NWS Atlanta, GA

July 18, 2023Dade County, Walker County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 18, 2023, 7:36 PM EDT for Dade County, Walker County, Georgia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2023, 7:36 PM EDT (23:36 UTC)
Expired
Jul 18, 2023, 8:00 PM EDT
In force
24 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Dade County, GA, Walker County, GA

The radar

The Northeast Alabama radar (KHTX), 64 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 4:40 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.6 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2023-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 517 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2023-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
517 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
1310 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

723 
WUUS52 KFFC 182336
SVRFFC
GAC083-295-190000-
/O.NEW.KFFC.SV.W.0312.230718T2336Z-230719T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
736 PM EDT Tue Jul 18 2023

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Western Walker County in northwestern Georgia...
  Dade County in northwestern Georgia...

* Until 800 PM EDT.

* At 736 PM EDT, a severe thunderstorm was located over
  Stephensville, or near Trenton, moving east at 70 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Chattanooga, Trenton, Fort Oglethorpe, Rossville, Chickamauga,
  Lookout Mountain, Chattanooga Valley, Rising Fawn, Lakeview, Cole
  City, Wildwood, Fairview, Stephensville, Chattanooga  Valley, New
  England, Morganville, Hooker, Cloudland Canyon State Park, Cooper
  Heights and East Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3487 8526 3459 8550 3459 8553 3498 8560
      3499 8526
TIME...MOT...LOC 2336Z 252DEG 62KT 3490 8557 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
845 
WWUS52 KFFC 182351
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
751 PM EDT Tue Jul 18 2023

GAC083-295-190000-
/O.CON.KFFC.SV.W.0312.000000T0000Z-230719T0000Z/
Walker GA-Dade GA-
751 PM EDT Tue Jul 18 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR WESTERN WALKER AND DADE COUNTIES...

At 751 PM EDT, a severe thunderstorm was located near Cooper Heights,
or 8 miles north of Lafayette, moving east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Chattanooga, Trenton, Fort Oglethorpe, Rossville, Chickamauga,
Lookout Mountain, Chattanooga Valley, Rising Fawn, Lakeview, Cole
City, Wildwood, Fairview, Stephensville, Chattanooga  Valley, New
England, Morganville, Hooker, Cloudland Canyon State Park, Cooper
Heights and East Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Peachtree City.

&&

LAT...LON 3487 8526 3459 8550 3459 8553 3498 8560
      3499 8526
TIME...MOT...LOC 2351Z 284DEG 34KT 3482 8532 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:24 PM EDT, 4 hours 12 minutes earlier.

Area forecast discussion, Jul 18, 3:24 PM EDT, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
324 PM EDT Tue Jul 18 2023

...Afternoon Area Forecast Discussion...

.SHORT TERM...
(This evening through Wednesday)
Issued at 323 PM EDT Tue Jul 18 2023

Still watching for haze and smoke across central and portions of
North GA this afternoon and evening. Current impacts are reduced
visibility (3-4 Statute Miles), which has the potential to slightly
worsen this afternoon and evening as moisture increases ahead of a
shortwave trough riding down the ridge.

Temperatures today will likely peak in the mid to upper 90s across
central GA and low to mid 90s across central GA.

For this afternoon and tonight, showers and thunderstorms are
becoming more likely as storms organize along the incoming shortwave
in MO/TN. MUCAPE over 3000 J/KG across Northwest GA, and even higher
across TN, will mean that cold pool organization and MCS development
is likely. Going into tomorrow, another series of shortwaves will
closely follow the initial round. Many CAMs are indicating
thunderstorms redevelopment behind the initial complex. The exact
timing and location of redevelopment is highly uncertain, so PoPs
will be >15% across central GA (higher further north) through
Tomorrow and Tomorrow evening. With the high CAPE values and
potential cold pool organization may mean a few storms become strong
to severe, particularly across Northwest GA. The main hazards will
include damaging winds, frequent lightning, and heavy rainfall.

That said, some uncertainty needs to be addressed. First is the
impacts of smoke and haze ahead of the line and as CCN ingestion.
Increased CCN can lead to reduced precipitation and weakening
cold- pooling, which may lead to the MCS falling apart across
north and north central GA. Second, given climatological trends
with mid-level NW flow, storms may perform on the higher end of
(if not overperform) CAMS. This has major implications for
temperatures on Wednesday. At present, temperatures are forecast
near 100F with dewpoints in the upper 60s. This would place Heat
Indices near or above 105F for much of Central GA, which may
necessitate a Heat Advisory. Should a stronger MCS propagate
further south and/or subsequent convection develop mid day
tomorrow temperatures will likely not reach Heat Advisory
Criteria.

SM

&&

.LONG TERM...
(Thursday morning through next Monday)
Issued at 323 PM EDT Tue Jul 18 2023

The primary feature of the extended forecast will be the stout and
persistent 500 mb ridge centered over the Southwestern CONUS. The
ridge will extend far enough to the east to keep Georgia and much of
the Southeast CONUS underneath northwesterly flow aloft. This will
also place much of the area within the region favoring shortwave
disturbances riding the periphery of the ridge, and the potential
for MCS development and organization ahead of these shortwaves. On
Thursday, a disturbance moving from west Tennessee towards South
Carolina will favor increased chances for showers and thunderstorms
in portions of north Georgia, with slight chance PoPs being carried
generally along and north of I-20 and chance PoPs in the far
northern tier. Uncertainty remains in the timing and placement of
precipitation on Thursday, as what ultimately occurs will be
contingent what happens with the earlier shortwaves and how the
atmosphere is able to recover from one to the next. The SPC is
carrying a Marginal (1 out of 5 ) risk for severe weather across
north Georgia, as any multicell clusters that occur will be capable
of producing strong, gusty winds. Frequent lightning and locally
heavy rainfall will also be possible with thunderstorms that
develop. Areas in central Georgia are less likely to see rain
chances on Thursday, which means there will not be much relief from
the above average temperatures in this area. After starting the
morning mainly in the mid to upper 70s, temperatures will rise to
highs in the upper 90s to just over 100 in central Georgia. Heat
Index values in these areas are furthermore forecast to range from
105-110, which will make the issuance of a Heat Advisory likely for
Thursday.

Model guidance continues to come into better agreement on a more
robust shortwave traversing the NW flow aloft, through the Four
Corners region and towards the Mississippi River Valley on Friday.
Meanwhile, a mid-level trough is expected to deepen across the
eastern CONUS. This stronger shortwave will help a cold front push
into north Georgia Friday afternoon into Saturday. Another hot day
is expected in central Georgia, which will be well ahead of the
front during the peak heating hours, with highs once again reaching
into the upper 90s to near 100. More widespread showers and
thunderstorms are expected Friday afternoon into Saturday in the
region of forcing ahead of the front. Due to the depth of the trough
axis taking shape across the eastern US, a speed max in the upper
jet could be positioned far enough to the south to produce deep
layer shear values that could support a wind threat with any
stronger, more organized storms that form.

On Saturday, the frontal boundary will sink further southward,
eventually stalling across south-central Georgia. Temperatures and
dewpoints will drop noticeably in far north Georgia as a cooler
airmass builds in behind the front. Here, high temperatures will be
in the mid to upper 80s, but dewpoints will drop into the low 60s.
To the south, the frontal boundary will provide a focus for
thunderstorms each day this weekend and into Monday, with highest
precipitation chances expected during the afternoon and early
evening during the peak heating hours.

King

&&

.AVIATION...
(18Z TAFS)
Issued at 156 PM EDT Tue Jul 18 2023

Clear skies area wide with HZ and FU lowering vsbys to 3-5SM
through this evening. HZ and FU should clear overnight. Winds
will remain out of the W/NW in the 5-10kt range this afternoon.
TSRA are expected to move south out of North GA this afternoon and
tonight. Uncertainty is high in both timing and strength of
convection, especially as it approaches the ATL metro area.
Redevelopment is possible behind the initial system tomorrow
afternoon, leading to the PROB30 for TSRA during afternoon.

//ATL Confidence...18Z Update...
Confidence medium on timing and strength of Convection. High all
others.

SM

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          72  92  74  95 /  20  30  20  20
Atlanta         74  93  76  97 /  30  30  10  20
Blairsville     66  84  68  87 /  50  60  30  40
Cartersville    72  91  75  96 /  30  40  10  20
Columbus        75  98  76  99 /  20  20  10  10
Gainesville     72  90  75  94 /  30  40  20  20
Macon           74  98  76  99 /  10  20  10  10
Rome            72  91  74  96 /  40  40  20  20
Peachtree City  72  93  74  97 /  20  30  10  10
Vidalia         75  99  78  99 /  10  20  10  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...SM
LONG TERM....King
AVIATION...SM
Hazardous weather outlook, Jul 18, 6:27 PM EDT, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
627 PM EDT Tue Jul 18 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-192230-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
627 PM EDT Tue Jul 18 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

A Severe Thunderstorm Watch has been issued until 11 PM for NW GA.
A complex of thunderstorms is tracking across Tennesse and is
expected to enter North GA this evening. These storms are capable
of strong damaging winds as they move into the portions of North
GA this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Showers and thunderstorms will be possible each day through
Saturday across much of North and Central GA. Thursday afternoon
and evening as well as Friday afternoon and evening appear to
offer the best opportunities for a chance of severe storms at this
time. Should a severe threat materialize, damaging winds and
frequent lightning will be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.  Please relay any information about observed severe
weather to the NWS.

In the hours before

Special weather statement, Jul 18, 7:08 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
708 PM EDT Tue Jul 18 2023

GAZ001>003-011-190015-
Chattooga GA-Catoosa GA-Walker GA-Dade GA-
708 PM EDT Tue Jul 18 2023

...Strong thunderstorms will impact portions of Catoosa, Walker, Dade
and northwestern Chattooga Counties through 815 PM EDT...

At 708 PM EDT, a line of strong thunderstorms was along a line
extending from near Tracy City to near Section, and moving east at 45
mph.

HAZARD...Winds 40 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Lafayette, Ringgold, Trenton, Fort Oglethorpe, Rossville,
Chickamauga, Trion, Lookout Mountain, Chattanooga Valley, La Fayette,
Menlo, Center Post, Blue Spring, Fairview, Linwood, Cloudland,
Chattanooga  Valley, Hooker, Cloudland Canyon State Park and Cooper
Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
northwestern Georgia.

&&

LAT...LON 3499 8504 3459 8524 3440 8549 3498 8560
TIME...MOT...LOC 2308Z 269DEG 41KT 3525 8570 3460 8603

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:08 PM EDTSpecial Weather StatementFFCCatoosa, Dade, Walker67 min
Jul 18, 7:46 PM EDTSpecial Weather StatementFFCChattooga, Floyd, Whitfield59 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.